Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

What are the side effects of mirena coil ?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
I am 23 and 5ft6.
I have had a XXXXXXX coil in situe for 16 months and have a three year old son - normal delivery.
Since last XXXXXXX I had been having random, odten very heavy (lasting 1 week or more) fresh bleeding after sex. I proceeded to getting a smear done, which came back borderline and I have to get a repeat in a few months time.
I had also had repeated bad lower back pain which was put down to urinary Tract infections, however the tests always came back clear.
In March I started getting bad lower back and pelvic pain running into the tops of my legs in addition to red blood. I was seen briefly at the hospital and given two sets of antibiotics. However, all swabs came back clear. The symptoms settled down.
For the past week I have had horrendous lower back and pelvic pain and am losing mostly dark brown blood, often with large stringy clots. When wiping the blood can be a maroony colour. I have been feeling fuller sooner after eating and have an urgency to pass urine, however don't actually need. I am also often losing small bits of fluid from my vagina without any warning, although this isn't of great quantity it isn't very nice.
What do you think my problem could be?
Posted Tue, 8 May 2012 in Birth Control
Answered by Dr. Rhea Chanda 48 minutes later

Thanks for posting your query.

First, bleeding after sex in this case can be due to two reasons.

First the most common reason is lesions on the cervix such as polyps etc. For this a pelvic exam and a pap smear is necessary. Your borderline pap smear could be due to many reasons like infection,blood stained sample etc. A follow up repeat sample should be tested as advised after 3-4 weeks.

The other cause is the mirena. Side effects of the coil include heavy bleeding,lower back pain etc.
Your symptoms fit most of the second cause.But you should also get an ultrasound done to rule out other causes like polyp etc.

Pelvic inflammatory disease is the third possible cause.That too will cause,lower back pain,discharge etc.Treatment is with antibiotics.Since you have had 2 cycles of antibiotics I think the problem lies in one of the first two causes.

I suggest you get an ultrasound and rule out fibroid, polyp etc.If that is normal,then the problem is mostly due to the mirena. You can ask your doctor to replace another coil after a short break to confirm whether its due to the mirena or not. With your doctor's advice, you can take drugs like tranexemic acid to stop the bleeding.

Hope I have answered your query. I am available for any follow up queries that you may have.

Above answer was peer-reviewed by
Follow-up: What are the side effects of mirena coil ? 1 hour later
The bleeding is no longer after sex. It is not linked to intercourse and there was no infection found, therefore the antibiotics would have had nothing to do. (I was given the antibiotics prior to getting test results)
Answered by Dr. Rhea Chanda 18 minutes later
I think I wasn't clear.The bleeding can be either from the mirena coil side effects,which is most likely the cause here,or due to pathology.You have already had antibiotics that why PID is probably not the cause here.

Only some uterine pathology like fibroid,polyp etc needs to be ruled out by an ultrasound.If the ultrasound is normal then the cause most likely is the mirena coil.If that's the reason,then you may want to check if the coil is in place or has been displaced.Either you remove the coil,and check to see if your symptoms persist.And insert a new coil after a break.That will give time for the hormones to balance out.If your bleeding if heavy then there are drugs available that can reduce the bleeding.But finding out the cause is most important.

Hope I cleared your doubts in complete.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor